Wednesday, May 14, 2014

ER Stories 10: Under the Influence

Note: These posts are intentionally vague (with no names, ages, or dates) so as to protect patient confidentiality. These stories are random and their publication dates have no correlation to the dates they occurred. The photos in this post are from medical websites featuring patients with similar injuries, but by different causes.

Patient comes into the ER with "foot injury".

I am taking Patient's vital signs.

I am impressed with the severity of the wounds on his right foot. They look odd, though and I've never seen wounds quite like them before. Some of his skin is pink and raw, and some of it tan, hard and looks burned.

"What happened?" I ask him, smiling. People usually love to tell their crazy how-I-ended-up-in-your-ER-tonight stories.

He paused.

"I got an infection.." 

That isn't a very helpful description. I figure it's personal and don't pursue it.


Just as I am about to leave, the nurse comes into the room. "I'm just going to look in your pockets here.." she says in a normal, friendly voice and then proceeds to pull two bottles of keyboard cleaner out of this man's pockets. He had a bottle on each side pocket.


Hmm. This "foot injury" is getting quite interesting.


Turns out, Patient got this burn from keyboard cleaners like the ones the nurse pulled out of his pockets.

He huffs the compressed air in them to get high.

A few days prior to his ER visit, he passed out while huffing. The bottle was still spraying when he passed out. The cold, compressed air was concentrated directly on his foot for some time. It burned his skin, giving him second degree frostbite.

The ER doctor says that if his burn were just a little bit worse, he would have had to been flown to a bigger hospital which has a specialized burn unit. As it is, the doctor predicts he will need skin grafts.


Inhalant abuse is scary, dangerous and, unfortunately, growing more and more common.

Organs damaged by inhalant abuse:

"Inhalant intoxication produces a syndrome similar to alcohol intoxication, consisting of dizziness, incoordination, slurred speech, euphoria, lethargy, slowed reflexes, slowed thinking and movement, tremor, blurred vision, stupor or coma, generalized muscle weakness, and involuntary eye movement (APA, 2000). Inhalant use can result in chemical and thermal burns (Moreno and Beierle, 2007), withdrawal symptoms (Keriotis and Upadhyaya, 2000), persistent mental illness (Jung, Lee, and Cho, 2004), and catastrophic medical emergencies such as ventricular arrhythmias leading to “sudden sniffing death” (Avella, Wilson, and Lehrer, 2006Bowen, Daniel, and Balster, 1999). Inhalant intoxication also increases the risk for fatal injuries from motor vehicle or other accidents (Bowen, Daniel, and Balster, 1999)."

No comments:

Post a Comment

Related Posts Plugin for WordPress, Blogger...